Oregon, 2007

Wildfire in Oregon, August 2 to 9, 2007

August 2 to 9, 2007 · NWS PDT · 1 event in 1 county or zone

A wildfire burned 2700 acres, 5 outbuildings, and 1 residence, 9 miles southeast of Fossil. The fire also burned grass, brush, and timberlands in steep and difficult terrain.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A wildfire burned 2700 acres, 5 outbuildings, and 1 residence, 9 miles southeast of Fossil. The fire also burned grass, brush, and timberlands in steep and difficult terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 2, 3:05 PM PST, 20 minutes earlier.

Area forecast discussion, Aug 2, 3:05 PM PST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
405 PM PDT THU AUG 2 2007

UPDATED AVIATION DISCUSSION

.SHORT TERM...A SHORT WAVE WAS MOVING ACROSS THE EASTERN AREA AND
HAVE SINCE PLACED ISOLD TSRA MAINLY IN THE WALLOWAS AND BLUES AND
THIS EXTENDED BACK INTO CENTRAL OREGON FOR THIS EVE. MORE STABLE AND
COOLER AIR ON BREEZY WEST WINDS WILL MOVE INTO THE WESTERN PORTIONS
OF THE AREA TOMORROW AND SPREAD EAST. ALONG AND AHEAD OF THE COOL
FRONT SOME TSRA ARE POSSIBLE AGAIN IN THE BLUES/WALLOWAS AND
AFTERNOON HIGH TEMPS WILL BE NOTICEABLY COOLER. ANOTHER SHORT WAVE
WILL AFFECT THE REGION SATURDAY WITH YET ANOTHER POSSIBILITY OF TSRA
OVER PORTIONS OF CENTRAL OREGON AND OUR EASTERN MTNS AS TEMPERATURES
REMAIN BELOW NORMAL.

.LONG TERM...SUNDAY THROUGH THURSDAY...ALTHOUGH MODELS DISAGREE
SOMEWHAT ON DETAILS...GENERALLY THEY AGREE IN HAVING AN UNSEASONABLY
STRONG TROUGH ALONG THE PACIFIC NORTHWEST COAST SUNDAY. THIS WILL
KEEP THE AREA UNDER A MOIST SOUTHERLY FLOW WITH IMPULSES MOVING
THROUGH THE AREA. CENTRAL AND NORTHEAST OREGON WILL HAVE A SLIGHT
CHANCE OF THUNDERSTORMS SUNDAY. ON MONDAY THE TROUGH BEGINS TO FORM
A CUT OFF LOW AND THAT LOW RETROGRADES SLIGHTLY TO THE WEST AND
WEAKENS. THIS WILL REDUCE CHANCES FOR THUNDERSTORM ACTIVITY SO HAVE
RESTRICTED IT TO THE HIGHER TERRAIN OF CENTRAL AND NORTHEAST OREGON.
ON WEDNESDAY...THE LOW OPENS UP INTO A WAVE AND WEAKENS FURTHER. THE
FLOW SHIFTS AROUND TO THE WEST AND DRIES OUT. ONCE AGAIN
THUNDERSTORM CHANCES LOOK FAIRLY LOW AND WILL BE CONFINED TO THE
HIGHER MOUNTAINS IN CENTRAL AND EASTERN OREGON. ON THURSDAY THE GFS
WANTS TO REFORM A TROUGH OFF THE COAST AND DGEX HAS A MUCH WEAKER
TROUGH. HAVE KEPT THE FORECAST DRY FOR THE TIME BEING AS BOTH
SOLUTIONS LOOK IFFY FOR CONVECTION IN OUR AREA. TEMPERATURES WILL
GENERALLY BE NEAR NORMAL THROUGH THE PERIOD. PERRY

&&

.AVIATION...VFR CONDITIONS WILL BE PREVALENT AT ALL TAF LOCATIONS
AND ALONG ALL TWEB ROUTES FOR THE NEXT 24 HOURS. ISOLATED
THUNDERSTORMS WILL DEVELOP ALONG TWEB ROUTE 368 BETWEEN KRDM AND
KLKV THROUGH 04Z THIS AFTERNOON. THUNDERSTORM ACTIVITY WILL SPREAD
INTO THE MOUNTAINS OF CENTRAL AND NORTHEAST OREGON AFTER 00Z. THE
THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH MUCH OF THE NIGHT IN
NORTHEAST OREGON. KRDM...KPSC...KPDT AND KALW WILL SEE INCREASING
MID TO HIGH LEVEL CLOUDS AS CB DEVELOPS OVER THE MOUNTAINS AND
GENERATES CIRRUS BLOWOFF. CEILINGS WILL REMAIN ABOVE 8000 AGL AND
RAINFALL WILL NOT BE HEAVY ENOUGH TO LIMIT VISIBILITY SIGNIFICANTLY.
ERRATIC GUSTY WINDS TO 40 KTS WILL BE POSSIBLE NEAR THUNDERSTORMS.
BREEZY SURFACE WINDS OF 25 KTS WILL BE PRESENT AT KDLS THIS
AFTERNOON AND AGAIN TOMORROW AFTERNOON. PERRY

&&

.FIRE WEATHER...BEST CUMULUS DEVELOPMENT OCCURRING OVER THE
SOUTHEASTERN PORTION OF THE FORECAST AREA WITH CONVECTION JUST
BEGINNING IN CENTRAL OREGON. THUNDERSTORM POTENTIAL STILL EXISTS FOR
THE NEXT FEW HOURS ACROSS ALL OF THESE AREAS WITH NO MORE THAN LAL 2
EXPECTED. STILL CANNOT RULE OUT THUNDER OVERNIGHT...BUT BECOMING
LESS LIKELY.

BREEZY WINDS WITH A WEAK FRONTAL PASSAGE TOMORROW AFTERNOON MAINLY
ALONG WESTERN ZONES FOR TOMORROW BUT HUMIDITY APPEARS TO BE
INCREASING AS WELL. WILL SEE INCREASED WINDS IN THE EVENING AND
OVERNIGHT PERIOD IN REMAINING ZONES. MAIN IMPACT ON EXPOSED RIDGES.
JBONK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  63  88  56  82 /  10   0  10  10
ALW  66  91  58  83 /  10   0  10  10
PSC  66  94  56  87 /  10   0   0   0
YKM  63  88  52  85 /  10   0   0  10
HRI  62  92  55  85 /  10   0   0   0
ELN  61  80  53  81 /  10   0  10  10
RDM  53  86  44  79 /  20  10  10  20
LGD  58  87  49  83 /  20  10  10  10
GCD  62  89  47  84 /  20  10  10  10
DLS  67  83  55  82 /  10   0   0  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/83/83
Hazardous weather outlook, Aug 2, 4:00 AM PST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT THU AUG 2 2007

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-031045-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
500 AM PDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

MOISTURE AND INSTABILITY WILL INCREASE TODAY AND TONIGHT IN A
SOUTHWEST FLOW ALOFT. THIS COMBINED WITH A WEAK WEATHER SYSTEM
TO PRODUCE ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY
     NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

A MOIST AND UNSTABLE SOUTHERLY FLOW ALOFT WILL CONTINUE ON FRIDAY
WITH A CONTINUED SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON. CONDITIONS WILL BECOME DRIER AND MORE STABLE BY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Wheeler / Southern Gilliam Counties

When
August 2, 3:25 PM PST to August 9, 8:07 PM PST
Where
Northern Wheeler / Southern Gilliam Counties forecast zone
Reported by
Other Federal Agency

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54979.